Iowa, 2017Hail and Damaging Wind in Iowa, April 9 to 10, 2017
April 9 to 10, 2017 · NWS DMX · 24 events in 9 counties and zones
A broad area of low pressure was situated across much of Nebraska and Kansas during the morning hours and slowly made its way east, northeast through the day. Much of Iowa was in the warm sector throughout the day, resulting in modest temperatures into the mid and upper 70s and dew points to the low 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad area of low pressure was situated across much of Nebraska and Kansas during the morning hours and slowly made its way east, northeast through the day. Much of Iowa was in the warm sector throughout the day, resulting in modest temperatures into the mid and upper 70s and dew points to the low 60s. Thermodynamic soundings were not substantial, confirming elevated threat with a sizable cap and MUCAPE values in the 1000-1500 range. As a result, generally isolated to local convection was seen with nearly all severe reports of the hail variety.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 9, 5:43 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 9, 5:43 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Sun Apr 9 2017
.SHORT TERM.../Tonight through Monday/
Issued at 320 PM CDT Sun Apr 9 2017
Not much change to the forecast in regards to thunderstorm potential
for this evening and tonight. Shortwave trough is evident on water
vapor over Wyoming and beginning to take on a negative tilt as it
pivots northeast. 20z mesoanalysis has the surface low
south/southeast of Sioux City near the NE/IA border with a warm
front stretching through northwest Iowa and into southern
Minnesota, a dry line southward into central Kansas, and cold
front trailing behind through southeast Nebraska and into
northwest Kansas. Southerly flow to the south of the warm front
continues to advect moist air northward, beneath a substantial EML
and strengthening mid-level cap. The best chances for any
convection this evening will be near along and north of the warm
front. The boundary should provide enough lift break the cap,
above which steep mid- level lapse rates of 8-9 C/km and effective
layer shear above 40 kts will be sufficient to support a risk for
large hail and strong wind gusts. The tornado threat has been
dwindling through the day as more hi-res model runs favor elevated
convective initiation on the northern side of the front. Any
tornado threat would need to be along or near the front this
evening, particularly in the area of the triple point in northwest
Iowa.
Further south through central and southern Iowa, it looks likely
that the atmosphere will remain capped with respect to surface based
convection until near or after dark when the dry line moves east
into the state and begins to be overtaken by the cold front. Another
burst of low level theta-e advection by means of a strengthening LLJ
will support MUCAPE of 1000-2000 J/KG into the overnight hours,
which will be readily available for any convection and support a
risk for large hail and damaging winds. Discrete/multi-cells are
possible initially, but mean flow parallel the the surface boundary
should favor linear storm modes.
Shortwave trough pushes east toward the Great Lakes region on
Monday. Modest pressure rises on the backside of the departing
surface low will favor breezy northwest winds and cooler
temperatures, especially in northwest Iowa where highs may be more
than 20 degrees cooler than today. A few showers are also possible
as moisture wraps around the northern side of the low. Previous
forecast with POPs generally along and north of Highway 20 still in
line with latest model guidance.
.LONG TERM.../Monday night through Sunday/
Issued at 320 PM CDT Sun Apr 9 2017
Upper level system impacting the region today will slowly meander
eastward cutting off across Iowa Monday and then pushing east into
Wisconsin Monday night. Expect some lingering low clouds and precip
chances across the north Monday evening, before rain moves out late
Monday night. High pressure builds into the region Tuesday with a
zonal flow pattern aloft. Shortwave energy moving eastward from the
Rockies Wednesday begins to dig a little across the central US with
southerly flow off the gulf picking up ahead of the upper level
wave. Could see a quick shot of showers/storms move through the
state later Wednesday into Wednesday night before the system drops
southeastward out of the region. Stronger trough to move ashore in
the Pacific NW late in the week. This system pushes eastward across
the Rockies and through the central US/Canada toward the weekend. A
warm front will lift northward ahead of this system, with precip
chances initially late Thursday into Friday. The cold front with the
system ejecting from the Rockies will sweep through Iowa later
Friday and stall out across the area into the weekend. GFS/EC differ
on the track of the system eastward from the Rockies with the GFS a
bit further north. Overall differences do not amount to much of a
difference for precip chances across the state at this time. As for
temperatures through the period appear to remain near or above the
seasonal averages.
&&
.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 643 PM CDT Sun Apr 9 2017
Trof axis will pass through Iowa tonight with surface winds
switching from the south southwest to the west northwest
overnight. Isolated to scattered storms will be possible late this
evening into the early morning hours before the threat subsides.
Ceilings may fall to MVFR in the north late tonight into Monday
morning in northern Iowa but should remain VFR in central and
southern Iowa. Only visibility restrictions will be with any
storms that pass through Iowa tonight.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Martin
LONG TERM...Beerends
AVIATION...Cogil
Hazardous weather outlook, Apr 9, 2:56 PM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
356 PM CDT Sun Apr 9 2017
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-102100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
356 PM CDT Sun Apr 9 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Strong to severe thunderstorms are possible this evening into the
overnight hours tonight. The greatest severe threat will be west
of Interstate 35 with large hail and damaging winds the primary
concern. However, an isolated tornado or two cannot be completely
ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Additional thunderstorms are possible Wednesday into early
Thursday and again Friday afternoon into early Saturday. However,
the risk of severe weather appearing low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
KLP
Hail, Webster
- When
- April 9, 7:18 PM CST
- Where
- Webster County, 0.51 mi E of Badger
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.620, -94.140
Trained spotter reported up to nickel sized hail as the storm quickly developed. Hail was very brief.
Hail, Webster
- When
- April 9, 7:20 PM CST
- Where
- Webster County, 2.07 mi N of (Fod)ft Dodge Muni A
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.580, -94.180
Coop observer reported half dollar sized hail. This is a delayed report.
Hail, Cerro Gordo
- When
- April 9, 8:04 PM CST
- Where
- Cerro Gordo County, 0.86 mi NE of Clear Lake
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.140, -93.370
Emergency manager relayed a report of nickel sized hail in Clear Lake.
Hail, Hancock
- When
- April 9, 8:05 PM CST
- Where
- Hancock County, 2.31 mi NNW of Klemme
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.050, -93.620
Emergency manager reported mostly quarter sized hail with a few stones slightly larger.
Hail, Cerro Gordo
- When
- April 9, 8:14 PM CST
- Where
- Cerro Gordo County, 0.69 mi N of Clear Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.140, -93.380
Trained spotter reported hail ranging from dime to quarters in size.
Hail, Cerro Gordo
- When
- April 9, 8:14 PM CST to 8:16 PM CST
- Where
- Cerro Gordo County, 5.55 mi S of Ventura
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.050, -93.490
Trained spotter reported lots of hail over the last few minutes and ongoing up to quarters in size.
Hail, Worth
- When
- April 9, 8:25 PM CST
- Where
- Worth County, 2.07 mi S of Northwood Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -93.180
Trained spotter reported dime to nickel sized hail.
Hail, Worth
- When
- April 9, 8:27 PM CST
- Where
- Worth County, 1.47 mi SSW of Manly
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.260, -93.210
Emergency manager relayed reports of quarter sized hail just south of Manly on Highway 65.
Hail, Worth
- When
- April 9, 8:35 PM CST
- Where
- Worth County, 4.02 mi E of Manly
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.280, -93.120
Local fire department employee reported up to quarter sized hail 2 N of Plymouth.
Hail, Worth
- When
- April 9, 8:40 PM CST
- Where
- Worth County, 0.5 mi E of Grafton
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -93.060
Trained storm spotter reported mostly quarter sized hail with a couple of stones measuring up to an inch and a half.
Hail, Cerro Gordo
- When
- April 9, 8:45 PM CST
- Where
- Cerro Gordo County, Mason City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.150, -93.200
Trained spotter reported nickel to quarter sized hail ongoing in the Mason City area.
Hail, Cerro Gordo
- When
- April 9, 8:52 PM CST
- Where
- Cerro Gordo County, Mason City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.150, -93.200
Trained spotter reported quarter sized hail. Time estimated by radar and report from social media.
Hail, Cerro Gordo
- When
- April 9, 9:30 PM CST
- Where
- Cerro Gordo County, 2.62 mi WSW of Hanford
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.070, -93.200
Trained spotter reported up to half dollar sized hail. This is a delayed report.
Hail, Taylor
- When
- April 9, 10:07 PM CST
- Where
- Taylor County, 0.69 mi N of Bedford
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.680, -94.720
Coop observer reported quarter sized hail. This is a delayed report.
Thunderstorm Wind, Ringgold
- When
- April 9, 10:50 PM CST
- Where
- Ringgold County, 0.69 mi N of Kellerton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.710, -94.050
Emergency manager reported trees down on a vehicle along with roof and building damage. This is a delayed report.
Hail, Clarke
- When
- April 9, 10:59 PM CST
- Where
- Clarke County, 4.43 mi NNW of Woodburn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.080, -93.630
Trained spotter reported up to quarter sized hail. This is a delayed report.
Hail, Marion
- When
- April 9, 11:20 PM CST
- Where
- Marion County, 0.52 mi W of Melcher
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.220, -93.240
Emergency manager reported quarter sized hail.
Hail, Marion
- When
- April 9, 11:30 PM CST
- Where
- Marion County, Attica
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -93.020
Trained spotter reported up to quarter sized hail.
Hail, Marion
- When
- April 9, 11:31 PM CST
- Where
- Marion County, 0.52 mi E of Pershing
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.270, -93.010
Trained spotter reported up to quarter sized hail.
Hail, Marion
- When
- April 9, 11:31 PM CST
- Where
- Marion County, Knoxville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.320, -93.100
Law enforcement reported quarter sized hail.
Hail, Marion
- When
- April 9, 11:32 PM CST
- Where
- Marion County, 2.95 mi NNW of Flagler
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.360, -93.040
Trained spotter reported half dollar sized hail.
Hail, Marion
- When
- April 9, 11:33 PM CST
- Where
- Marion County, 2.95 mi NNW of Flagler
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.360, -93.040
Trained spotter reported up to half dollar sized hail.
Hail, Marion
- When
- April 9, 11:35 PM CST
- Where
- Marion County, 2.59 mi SW of Pella Muni Arpt
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.370, -92.980
Public reported quarter sized hail measured at Red Rock Dam at 535z. This report is a delayed report and came from KCCI social media.
Hail, Mahaska
- When
- April 10, 12:02 AM CST
- Where
- Mahaska County, 1.04 mi E of New Sharon
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 41.470, -92.650
Public report of half dollar sized hail via KCCI on social media.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, April 9 to 10, 2017$1.6 million · 1.75 in hail · 16 events
- Hail and Damaging Wind in Wisconsin, April 9, 2017$350,000 · 1 in hail · 5 events
- Tornado and Hail in Wisconsin, April 9 to 10, 2017$7,000 · EF1 · 28 events
- High Wind in Wyoming, April 9 to 10, 201763 kt wind · 27 events
- Hail in Minnesota, April 9, 20172 in hail · 22 events
- Hail and Damaging Winds in Nebraska, April 9, 20172 in hail · 16 events
- Tornado and Hail in Nebraska, April 9, 2017EF0 · 16 events
- Winter Storm and Winter Weather in South Dakota, April 9 to 10, 201715 events
- High Wind in Nebraska, April 9, 201750 kt wind · 11 events
- Hail in Wisconsin, April 9, 20171.75 in hail · 11 events
- Strong Wind in Missouri, April 9, 2017$9,000 · 9 events
- Damaging Winds and High Wind in Nebraska, April 9, 2017$1,000 · 70 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687268, 687269, 687273, 687274, 687275, 687276, 687277, 687278, 687279, 687280, 687281, 687282, 687283, 687267, 687284, 687287, 687288, 687289, 687290, 687291, 687292, 687285, 687293, 687294.